Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 178, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 24, 2003, 9:44 AM CDT for Adams County, Mississippi; Concordia Parish, Louisiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 9:44 AM CDT (14:44 UTC)
- Expired
- Apr 24, 2003, 10:25 AM CDT
- In force
- 41 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Concordia Parish, LA, Adams County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 6:30 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Apr 24, 6:40 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 2.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 439 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 241444 SVRJAN LAC029-MSC001-241525- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 942 AM CDT THU APR 24 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CONCORDIA PARISH IN NORTHEAST LOUISIANA ADAMS COUNTY IN SOUTHWEST MISSISSIPPI * UNTIL 1025 AM CDT * AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF WEST FERRIDAY...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR...CLAYTON AT 945 AM CDT BE NEAR VIDALIA AND NORTHERN PORTIONS OF NATCHEZ AT 955 AM CDT WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM. LAT...LON 3172 9168 3147 9176 3153 9131 3174 9133 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:59 AM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Apr 24, 6:59 AM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE JACKSON MS 659 AM CDT THU APR 24 2003 ILL BE SENDING OUT A QUICK UPDATE TO INCLUDE MENTIONING OF SEVERE THUNDERSTORM WATCH NUMBER 154. NO OTHER CHANGES ARE EXPECTED AT THIS TIME. BUTTS ---------- PREVIOUS DISCUSSION ---------- 430 AM CDT THU APR 24 2003 FORECAST CHALLENGES THIS PACKAGE: SEVERE WEATHER/FLOODING POTENTIAL THROUGH FRIDAY A VERY ACTIVE WEATHER PATTERN IS SETTING UP ACROSS THE FORECAST AREA OVER THE NEXT 24 HOURS OR SO. THE LATEST SURFACE ANALYSIS HAS AN AREA OF SURFACE LOW PRESSURE BETWEEN GOODLAND AND DODGE CITY KANSAS. A WARM FRONT WAS LOCATED OVER OUR NECK OF THE WOODS FROM ABOUT TEXARKANA...SOUTHEAST TO ABOUT BROOKHAVEN...THEN TO NEAR THE CITY OF MOBILE. THE FINAL RESTING PLACE FOR THIS FRONT IS EXPECTED TO PLAY A ROLE IN SEVERE WEATHER DEVELOPMENT. AS EXPECTED...ROUND 1 HAS MOVED ALONG THE FRONTAL BOUNDARY. AREA RADARS SHOWS A NARROW LINE OF SHOWERS AND THUNDERSTORMS ALONG THE MISSISSIPPI RIVER...AS WELL AS OVER SOUTHWEST ARKANSAS/NORTHWEST LOUISIANA. PEEKING UPSTREAM...ROUND 2 HAS ALREADY BEGUN OVER SOUTH-CENTRAL KANSAS AND NORTHWEST OKLAHOMA. WELL DEAL WITH THIS ONE TODAY. LOCATED BETWEEN THE POLAR AND SUBTROPICAL BRANCHES OF THE JET STREAM...KINEMATIC FIELDS ARE EXPECTED TO INCREASE OVER THE FORECAST AREA THROUGH THE DAY. A 30 TO 50 KNOT LOW LEVEL JET WILL CONTINUE TO PUMP MOISTURE INTO THE REGION...PUSHING 850 MB THETA-E VALUES WELL ABOVE 325K. STEEPENED LAPSE RATES ARE EXPECTED TO BE IN PLACE...ESPECIALLY OVER OUR NORTHERN COUNTIES...AS MY ANALYSIS OF THE MODEL FIELDS SHOW SEVERAL THERMAL TROUGHS MOVING THROUGH THE MID-TROPOSPHERE. FORCING WILL BE PROVIDED BY THE APPROACH OF A SERIES OF STRONG UPPER-ATMOSPHERIC DISTURBANCES...THE WARM FRONT...AND APPROACH OF A DRYLINE-ISH FEATURE. GHCC MM5 DATA SHOWS FORECAST CAPE VALUES BETWEEN 1000 AND 3000 JOULES/KG (DEPENDING ON YOUR LOCATION) TODAY. IN ADDITION...MODEL FORECAST 0 TO 1 KM STORM-RELATIVE HELICITY VALUES ARE ABOUT 100... LFC HEIGHTS ARE LOWERING (ESPECIALLY OVER NORTHERN AREAS)...AND A MID-LEVEL DRY PUNCH WILL WORK ITS WAY INTO AREA BY AFTERNOON. THIS MORNINGS CONVECTION IS EXPECTED TO ACCOMPLISH TWO THINGS OVER THE AREA. ONE...ITLL REINFORCE THE WARM FRONT (OR...IT WONT ALLOW IT TO MOVE OUTTA HERE QUICKLY). AND TWO...ITS OUTFLOW BOUNDARIES WILL PROVIDE ADDITIONAL INITIATION POINTS FOR CONVECTION. POINT OF THE STORY...SEVERE WEATHER APPEARS TO BE A POSSIBILITY OVER THE ENTIRE AREA TODAY. PUTTING ALL THIS TOGETHER ON A LOCAL SEVERE WEATHER COMPOSITE CHART THIS MORNING...I FIND THE GREATEST RISK OF SEVERE WEATHER BETWEEN 700 AM AND MIDNIGHT WILL BE GENERALLY ALONG AND NORTH OF INTERSTATE 20. ESPECIALLY IN THIS AREA...THE POSSIBILITY OF TORNADOES CANNOT BE RULED OUT. OTHER THAN THE SEVERE WEATHER RISK...GIVEN THE AMOUNT OF MOISTURE RETURN...PARTS OF THE AREA COULD SEE HEAVY RAINFALL AND FLOODING. AVERAGE RAINFALL AMOUNTS BETWEEN 2 AND 4 INCHES...WITH ISOLATED AMOUNTS UP TO 6 INCHES MAY BE SEEN THROUGH TOMORROW MORNING. THE CURRENT FLASH FLOOD WATCH AREA LOOKS TO BE IN FINE SHAPE...AND WILL NOT TWEAK. AFTER TODAY/TONIGHTS CONVECTION...WE BEGIN DRYING OUT AS THE ENTIRE STORM SYSTEM MOVES THROUGH THE AREA. HOWEVER...IT LOOKS LIKE THERE MAY BE ENOUGH SHALLOW MOISTURE TO COMBINE WITH LINGERING OUTFLOW BOUNDARIES...PLENTY OF INSTABILITY...AND THE COLD FRONT...TO ALLOW MORE STORMS TO DEVELOP BY AFTERNOON. GIVEN THE AMOUNT OF INSTABILITY...ISOLATED SEVERE STORMS COULD BE SEEN AGAIN. ANY OF THESE STORMS SHOULD DIMINISH FRIDAY NIGHT WITH WEAKENING INSTABILITY AND THE DYNAMICAL SUPPORT MOVING AWAY FROM THE AREA. DRY CONDITIONS SHOULD RETURN BY SATURDAY...AS RIDGING AGAIN TAKES CONTROL OF WEATHER CONDITIONS IN OUR AREA. NO CHANGES WERE MADE TO THE EXTENDED FORECAST. GRIDS ARE OUT. NUMBERS ARE BELOW. FCSTID = 10 JAN 77 63 80 53 / 80 90 90 20 MEI 77 62 80 53 / 80 90 90 30 .JAN... AR...NONE. LA...FLASH FLOOD WATCH THROUGH TONIGHT LAZ015-016-023>026. MS...FLASH FLOOD WATCH THROUGH TONIGHT MSZ042>066-072>074. BUTTS
Hazardous weather outlook, Apr 24, 6:59 AM CDT, 2 hours 45 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 659 AM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... THUNDERSTORMS WILL OCCUR OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI TODAY AND TONIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL BE NORTH OF A LINE FROM WINNSBORO LOUISIANA TO JACKSON MISSISSIPPI TO MERIDIAN. ISOLATED SEVERE STORMS ARE POSSIBLE SOUTH OF THIS LINE. THE PRIMARY SEVERE WEATHER RISK THROUGH THURSDAY NIGHT WILL BE LARGE HAIL. DAMAGING WIND GUSTS AND TORNADO DEVELOPMENT ARE ALSO POSSIBLE. THE LIKELIHOOD OF SEVERE STORM DEVELOPMENT WILL BE HIGHEST FROM THIS AFTERNOON THROUGH MIDNIGHT TONIGHT. DEEP GULF MOISTURE WILL BE FORCED INTO THE REGION BEHIND A WARM FRONT THAT WILL LIFT NORTHWARD ACROSS MUCH OF THE AREA TODAY. WEATHER DISTURBANCES IN UPPER LEVELS OF THE ATMOSPHERE WILL INTENSIFY THE LIFT NECESSARY FOR THUNDERSTORM DEVELOPMENT. UPPER JET FLOW WILL ALSO INTENSIFY THIS AFTERNOON AND EVENING TO PROMOTE ADDITIONAL SUPPORT FOR STRONG CONVECTION. THE COMBINATION OF MOIST AND UNSTABLE AIR AND STRONG FORCING FROM ACTIVE WEATHER FEATURES WILL RESULT IN THE LIKELIHOOD OF SEVERE THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT...ESPECIALLY FROM THIS AFTERNOON THROUGH MIDNIGHT. ...FLOODING... PERIODS OF HEAVY RAINFALL CAN BE EXPECTED ACROSS NORTHEAST LOUISIANA... SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI TODAY AND TONIGHT. FLOODING RAINS WILL BE POSSIBLE OVER NORTHEAST LOUISIANA AND SECTIONS OF CENTRAL AND SOUTHERN MISSISSIPPI...GENERALLY SOUTH OF A LINE FROM DELHI LOUISIANA TO YAZOO CITY MISSISSIPPI TO DEKALB. OCCASIONALLY HEAVY RAIN IS ALSO POSSIBLE OVER SOUTHEAST ARKANSAS AND NORTH MISSISSIPPI...WHERE PONDING WATER MAY OCCUR ON ROADWAYS AND IN LOW LYING AREAS. DEEP MOISTURE WILL MOVE INTO PLACE ACROSS NORTHEAST LOUISIANA... SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI IN THE WAKE OF A WARM FRONT THAT WILL STALL ACROSS NORTH AND EAST MISSISSIPPI TODAY. MOISTURE WILL BE MOST ABUNDANT SOUTH OF THE WARM FRONT THIS AFTERNOON AND EVENING. PERIODS OF HEAVY RAINFALL CAN BE EXPECTED FROM THE AFTERNOON THROUGH MIDNIGHT AS STRONG THUNDERSTORMS DEVELOP OVER THE REGION. THE POSSIBILITY OF THUNDERSTORMS MOVING ACROSS THE SAME AREAS FOR EXTENDED PERIODS WILL INCREASE THE POTENTIAL FOR FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ...DAYS TWO AND THREE... THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE FRIDAY AFTERNOON AND EVENING OVER CENTRAL AND EAST SECTIONS OF MISSISSIPPI...GENERALLY EAST OF INTERSTATE 55 AND NORTH OF A LINE FROM HAZLEHURST TO QUITMAN. THE WEATHER SYSTEM RESPONSIBLE FOR SEVERE STORM DEVELOPMENT TODAY AND TONIGHT WILL FINALLY MOVE EAST OF MISSISSIPPI FRIDAY NIGHT. UNTIL THE SYSTEM PASSES...THE AIR MASS OVER THE REGION WILL REMAIN HUMID AND UNSTABLE...PARTICULARLY OVER EASTERN SECTIONS OF MISSISSIPPI. THE CHANCE OF SEVERE STORM DEVELOPMENT WILL CONTINUE DURING THE AFTERNOON AND EVENING FOR AREAS EAST OF INTERSTATE 55 AND NORTH OF A LINE FROM HAZLEHURST TO QUITMAN. SEVERE WEATHER POTENTIAL WILL END FROM THE WEST FRIDAY EVENING AS THE COLD FRONT FINALLY DRAGS EAST OF THE AREA. ...DAYS FOUR THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TODAY AND TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 11:50 AM CDT | Severe Thunderstorm Warning | JAN | Hinds | 45 min |
| Apr 24, 1:12 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 43 min |
| Apr 24, 1:29 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence, Marion | 36 min |
| Apr 24, 1:56 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin | 39 min |
| Apr 24, 2:29 PM CDT | Severe Thunderstorm Warning | JAN | Leake | 46 min |
| Apr 24, 2:44 PM CDT | Tornado Warning | JAN | Covington, Jones | 46 min |
| Apr 24, 2:45 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 45 min |
| Apr 24, 2:53 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 42 min |
| Apr 24, 3:00 PM CDT | Flash Flood Warning | JAN | Leake, Madison | 3 hr |
| Apr 24, 3:02 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale, Newton | 43 min |
| Apr 24, 3:22 PM CDT | Severe Thunderstorm Warning | JAN | Kemper | 58 min |
| Apr 24, 3:29 PM CDT | Tornado Warning | JAN | Jasper, Jones | 41 min |
| Apr 24, 3:37 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis | 43 min |
| Apr 24, 3:38 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Madison | 42 min |
| Apr 24, 3:48 PM CDT | Tornado Warning | JAN | Leake | 62 min |
| Apr 24, 3:51 PM CDT | Severe Thunderstorm Warning | JAN | Attala | 29 min |
| Apr 24, 3:52 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 28 min |
| Apr 24, 4:07 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 38 min |
| Apr 24, 4:14 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 41 min |
| Apr 24, 4:15 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 45 min |
| Apr 24, 4:18 PM CDT | Flash Flood Warning | JAN | Kemper, Neshoba | 3 hr |
| Apr 24, 4:35 PM CDT | Tornado Warning | JAN | Forrest, Lamar | 45 min |
| Apr 24, 4:46 PM CDT | Severe Thunderstorm Warning | JAN | Winston | 44 min |
| Apr 24, 4:59 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Noxubee | 61 min |
| Apr 24, 4:59 PM CDT | Tornado Warning | JAN | Issaquena, Sharkey | 41 min |
| Apr 24, 5:20 PM CDT | Tornado Warning | JAN | Forrest, Lamar | 45 min |
| Apr 24, 5:23 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 47 min |
| Apr 24, 5:28 PM CDT | Tornado Warning | JAN | Kemper | 32 min |
| Apr 24, 5:36 PM CDT | Tornado Warning | JAN | Humphreys, Sharkey | 44 min |
| Apr 24, 5:54 PM CDT | Tornado Warning | JAN | Hinds, Madison | 41 min |
| Apr 24, 6:18 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba | 47 min |
| Apr 24, 6:30 PM CDT | Flash Flood Warning | JAN | Hinds, Kemper, Lauderdale, Leake, Madison, Neshoba and 5 more | 2 hr |
| Apr 24, 6:35 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Winston | 60 min |
| Apr 24, 6:46 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 44 min |
| Apr 24, 6:46 PM CDT | Tornado Warning | JAN | Lowndes | 19 min |
| Apr 24, 6:51 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Rankin | 44 min |
| Apr 24, 6:54 PM CDT | Tornado Warning | JAN | Winston | 31 min |
| Apr 24, 2:03 PM CDT | Severe Thunderstorm Warning | JAN | Morehouse | 52 min |
| Apr 24, 2:28 PM CDT | Severe Thunderstorm Warning | JAN | Richland | 47 min |
| Apr 24, 3:32 PM CDT | Tornado Warning | JAN | Morehouse, Richland | 43 min |
| Apr 24, 4:02 PM CDT | Tornado Warning | JAN | West Carroll | 43 min |
| Apr 24, 4:25 PM CDT | Tornado Warning | JAN | East Carroll | 45 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.